Lightning, Ashland
- When
- July 1, 7:00 PM CST
- Where
- Ashland County, Ashland
- Property damage
- $80,000
- Reported by
- Newspaper
- Coordinates
- 46.580, -90.880
A home sustained an estimated $80,000 worth of damage after lightning struck it, causing a fire. Lightning struck a gas meter located on the side of the house, igniting natural gas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A home sustained an estimated $80,000 worth of damage after lightning struck it, causing a fire. Lightning struck a gas meter located on the side of the house, igniting natural gas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 5:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 651 PM CDT FRI JUL 1 2011 .AVIATION...07/02/00Z ISSUANCE... STRONG COLD FRONT GOING THROUGH THE AREA THIS EVENING. LOCAL VLIFR IN A LARGE CLUSTER OF THUNDERSTORMS FROM STC TO DLH WILL CONTINUE TO BE ACCOMPANIED BY LOCAL WINDS TO 65 KNOTS AND LOCAL SHOWERS OF HAIL TO 4 INCHES DIAMETER. THE THUNDERSTORM CLUSTER WILL CONTINUE OUT OVER WESTERN LAKE SUPERIOR AND MOST OF NORTHWEST WISCONSIN TILL MIDNIGHT. NORTHWEST WISCONSIN AND THE DULUTH AREA WILL SLOWLY IMPROVE TO MVFR WITH CLOUDS THEN VFR UNDER CLEARING SKIES DURING THE DAY SATURDAY. TO THE WEST...MVFR IN AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS...OVER MOST OF NORTHEAST MN...WILL BE FOLLOWED BY CLEARING AND VFR LATE TONIGHT... CONTINUING SATURDAY. && .PREV DISCUSSION... /ISSUED 252 PM CDT FRI JUL 1 2011/ DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1 ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK. EXTENDED...MONDAY NIGHT THROUGH FRIDAY. ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING. HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA. MORE CHILLY AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH. && .POINT TEMPS/POPS... DLH 58 79 52 78 / 60 10 10 10 INL 58 77 47 78 / 30 10 10 10 BRD 59 81 54 81 / 60 10 10 10 HYR 63 83 52 82 / 70 10 10 10 ASX 60 81 52 79 / 60 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038. WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009. LS...NONE. && SHORT TERM...EOM AVIATION...EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1059 AM CDT FRI JUL 1 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1059 AM CDT FRI JUL 1 2011 ...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY... ...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER 90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS AREA. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1059 AM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL BRULE 46.55N 91.58W
07/01/2011 M1.00 INCH DOUGLAS WI TRAINED SPOTTER
&&
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 720 PM CDT FRI JUL 1 2011 MNZ025-033-034-020245- NORTHERN CASS-SOUTHERN CASS-CROW WING- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD 720 PM CDT FRI JUL 1 2011 ...HEAVY RAIN WILL CROSS THE BRAINERD LAKES AREA THIS EVENING... * AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST THROUGH THE BRAINERD LAKES AND LEECH LAKE AREA LATE THIS EVENING. RAINFALLS UP TO HALF AN INCH AN HOUR WILL FALL ACROSS MANY AREAS. EXPECT AN OCCASIONAL CLAP OF THUNDER THIS EVENING. EOM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 15 E HINCKLEY 46.01N 92.63W
07/01/2011 PINE MN TRAINED SPOTTER
MANY 2 FOOT DIAMTER TREES DOWN
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG 5 W WEBSTER 45.88N 92.47W
07/01/2011 BURNETT WI TRAINED SPOTTER
COUNTY ROAD F AND FF. TREES DOWN. SIDING COMING OFF HIS
HOUSE. ROOF DAMAGE.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG GRANTSBURG 45.78N 92.68W
07/01/2011 BURNETT WI TRAINED SPOTTER
3.5 ACRE YARD HAS LOST NEARLY EVERY TREE SOME LARGE OAK
TREES OVER 50 YEARS OLD. DAMAGE LOOKS LIKE STRAIGHT LINE
WINDS. FIREWORKS TENT BLOWN OVER.
&&
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
758 PM CDT FRI JUL 1 2011
MNZ012-019-020-037-020130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
758 PM CDT FRI JUL 1 2011
...STRONG THUNDERSTORMS AFFECTING SOUTHEAST SAINT LOUIS AND
SOUTHWEST LAKE COUNTIES...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MUNGER TO 10 MILES
SOUTHEAST OF CASTLE DANGER...MOVING NORTH AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WILD RICE LAKE... LARSMONT... TWO HARBORS...
FISH LAKE... TAFT... FREDENBERG...
CASTLE DANGER... SPLIT ROCK LIGHTHOUSE STATE PARK...
ISLAND LAKE... ALGER... BOULDER LAKE...
BEAVER BAY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4676 9237 4705 9234 4727 9127 4721 9134
4711 9148 4708 9155 4702 9163 4700 9170
4693 9178 4690 9187 4683 9199 4680 9205
BERDESThe Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337763.